Hawaii, 2016

Strong Wind in Hawaii, March 8, 2016

March 8, 2016 · NWS HFO · 1 event in 1 county or zone

A fast-moving cold front and building high pressure brought gusty north to northeast winds to Oahu and around the Aloha State. Power outages, and downed trees and power lines were common across the island chain.

The toll

Deaths
0
Injuries
1
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HFO wrote it up.

A fast-moving cold front and building high pressure brought gusty north to northeast winds to Oahu and around the Aloha State. Power outages, and downed trees and power lines were common across the island chain.

On Oahu, a downed power line on the morning of the 9th prompted closure of McArthur Street, which then blocked access to Waianae Elementary School on the isle's leeward coast. Downed trees in the evening of the 8th and early hours of the 9th were reported in Waipahu, Kunia, Wahiawa/Schofield area, Hawaii Kai, Waialae Iki Neighborhood Park, along Kalanianaole Highway, and in Mililani District Park. And at the Koko Head Shooting Complex, a person was injured when gusty winds took the roof off a structure and flipped it over. The cost of damages was not available.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before the first event at Mar 8, 3:56 PM HST, 4 hours 12 minutes earlier.

Area forecast discussion, Mar 8, 3:56 PM HST, 4 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HONOLULU HI
356 PM HST TUE MAR 8 2016

.SYNOPSIS...
A COLD FRONT WILL CONTINUE TO MOVE DOWN THE ISLAND CHAIN
TONIGHT...AND LINGER NEAR THE BIG ISLAND THROUGH WEDNESDAY AS IT
WEAKENS. THE FRONT WILL BRING CLOUDS AND SHOWERS TO THE
ISLANDS...WITH COOL...GUSTY NORTH WINDS BEHIND THE FRONT. HIGH
PRESSURE BUILDING IN BEHIND THE FRONT WILL MAINTAIN BREEZY TRADE
WINDS THROUGH THE WEEKEND...WITH CLOUDS AND SHOWERS FOCUSED OVER
WINDWARD AREAS.

&&

.DISCUSSION...
LITTLE CHANGE IN THE FORECAST PHILOSOPHY THIS AFTERNOON. THE FRONT
REACHED OAHU THIS AFTERNOON...BRINGING SHOWERS TO THE ISLAND
SHORTLY AFTER NOON. BY 3 PM...THE LEADING EDGE OF SHOWERS HAD
REACHED MAUI COUNTY. THE WIND SHIFT ASSOCIATED WITH THE FRONT IS
BEHIND THE MAIN BAND OF SHOWERS IMPACTING THE ISLANDS.

BEHIND THE FRONT...WINDS ARE TURNING TO THE NORTH AND INCREASING.
AT THIS TIME...MOST AREAS HAVE WINDS REMAINING JUST BELOW WIND
ADVISORY CRITERIA. THE EXCEPTION IS THE BIG ISLAND SUMMITS WHERE
WINDS HAVE RECENTLY REACH SUMMIT ADVISORY CRITERIA. THE MODELS
SUGGEST AN UPTICK IN WINDS FOR TONIGHT AND TOMORROW FOR THE
SUMMITS...SO THE WIND ADVISORY HAS BEEN POSTED THROUGH WEDNESDAY.
WINDS ACROSS THE ISLAND CHAIN ARE EXPECTED TO REMAIN ELEVATED
THROUGH TOMORROW DUE TO A HIGH PRESSURE SYSTEM MOVING IN BEHIND
THE FRONT WHICH WILL KEEP A TIGHT PRESSURE GRADIENT OVER THE
ISLANDS.

AS THE HIGH MOVES FAR NORTH OF THE ISLANDS LATER THIS WEEK LOOK
FOR WINDS TO TURN TO A MORE TRADE WIND NORTHEAST TO EAST
DIRECTION. THUS EXPECT LOCALLY BREEZY TRADE WIND WEATHER FOR THE
SECOND HALF OF THE WEEK INTO EARLY NEXT WEEKEND...WITH BRIEF
PASSING SHOWERS AFFECTING MAINLY WINDWARD AREAS.

&&

.AVIATION...
A COLD FRONT NEAR WEST MOLOKAI AT MID AFTERNOON OR 01Z
MOVING SE 16 KT. THE FRONT IS EXPECTED TO MOVE ACROSS MAUI COUNTY
LATE THIS AFTERNOON THROUGH EARLY EVENING WHILE GRADUALLY WEAKENING.
IT WILL REACH THE BIG ISLAND LATER THIS EVENING AND WILL BE EAST OF
THE STATE TOWARD SUNRISE WEDNESDAY.

ACCOMPANY FRONTAL CLOUD BAND PRODUCING NUMEROUS MVFR AS WELL AS SOME
IFR CEILINGS MAINLY ALONG THE EAST EDGE OF THE BAND. AIRMETS FOR MTN
OBSCURATIONS BEING ISSUED FOR THESE CONDITIONS. AIRMETS BEING ISSUED
FOR LOW LEVEL TURBULENCE LEE OF THE AFFECTED ISLANDS FOR SOME
LOCALLY STRONG SW WINDS AHEAD OF THE FRONT AND STRONG NORTHERLY
WINDS BEHIND OR WEST OF THE FRONT.

&&

.MARINE...
THE SMALL CRAFT ADVISORY REMAINS POSTED NEAR KAUAI/OAHU
AND EXPANDS TO THE REMAINDER OF THE COASTAL WATERS AT 6 PM. A
GALE WARNING HAS BEEN POSTED FOR SOME OF THE WINDIER LOCATIONS
BEGINNING TOMORROW. THE STRONGER WINDS WILL LIKELY COME IN BEHIND
THE FRONT AS THE STRONG HIGH MOVES CLOSER TO THE ISLANDS. THE
SMALL CRAFT ADVISORY IS FOR A COMBINATION OF WINDS AND SEAS...DUE
TO THE INCOMING NNW SWELL.

THE LOW PRESSURE SYSTEM FAR NORTH THAT IS ASSOCIATED WITH THE
FRONT WILL GENERATE ELEVATED...RELATIVELY SHORT-PERIOD...NNW SWELL
THAT MAY BRING NEAR ADVISORY-LEVEL ROUGH SURF ALONG NORTH AND
POSSIBLY WEST FACING SHORES FROM TONIGHT THROUGH WEDNESDAY. THIS
WILL BE A BORDERLINE CASE THUS SHALL MONITOR THE READINGS FROM THE
BUOY FAR NORTHWEST A BIT MORE BEFORE ISSUING THE ADVISORY. A
MODERATE SOUTH-SOUTHWEST SWELL WILL BRING JUST BELOW ADVISORY
LEVEL SURF FOR SOUTH FACING SHORES. THIS SWELL WILL GRADUALLY
DIMINISH THROUGH THURSDAY. FRESH TO STRONG TRADE WINDS WILL
GENERATE ROUGH AND CHOPPY SURF ALONG THE EAST FACING SHORES LATER
THIS WEEK INTO THE WEEKEND...BUT SURF WILL LIKELY REMAIN BELOW
ADVISORY LEVELS AS THE ISLANDS WILL ACTUALLY IN THE FETCH AREA
SINCE THE SURFACE HIGH WILL EITHER BE NORTHWEST OR NORTH OF THE
STATE. ANOTHER A NORTH-NORTHWEST SWELL IS ANTICIPATED LATER THIS
WEEKEND...BRINGING POSSIBLE ADVISORY LEVELS SURF FOR NORTH FACING
SHORES.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY UNTIL 6 PM HST WEDNESDAY FOR BIG ISLAND SUMMITS.

SMALL CRAFT ADVISORY UNTIL 6 PM HST THURSDAY FOR KAIWI CHANNEL-
MAUI COUNTY WINDWARD WATERS-MAUI COUNTY LEEWARD WATERS-BIG
ISLAND LEEWARD WATERS.

SMALL CRAFT ADVISORY UNTIL 6 AM HST WEDNESDAY FOR MAALAEA BAY-
PAILOLO CHANNEL-ALENUIHAHA CHANNEL-BIG ISLAND WINDWARD WATERS-
BIG ISLAND SOUTHEAST WATERS.

GALE WARNING FROM 6 AM WEDNESDAY TO 6 PM HST THURSDAY FOR
MAALAEA BAY-PAILOLO CHANNEL-ALENUIHAHA CHANNEL-BIG ISLAND
WINDWARD WATERS-BIG ISLAND SOUTHEAST WATERS.

SMALL CRAFT ADVISORY UNTIL 6 PM HST THURSDAY FOR KAUAI NORTHWEST
WATERS-KAUAI WINDWARD WATERS-KAUAI LEEWARD WATERS-KAUAI CHANNEL-
OAHU WINDWARD WATERS-OAHU LEEWARD WATERS.

&&

DISCUSSION/MARINE...M BALLARD
AVIATION...FUJII

In the hours before

Special weather statement, Mar 8, 3:45 PM HST, 4 hours 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HONOLULU HI
345 PM HST TUE MAR 8 2016

HIZ001>021-023>027-091430-
NIIHAU-KAUAI WINDWARD-KAUAI LEEWARD-KAUAI MOUNTAINS-
OAHU SOUTH SHORE-WAIANAE COAST-OAHU NORTH SHORE-OAHU KOOLAU-
OLOMANA-CENTRAL OAHU-WAIANAE MOUNTAINS-MOLOKAI WINDWARD-
MOLOKAI LEEWARD-LANAI MAKAI-LANAI MAUKA-KAHOOLAWE-
MAUI WINDWARD WEST-MAUI LEEWARD WEST-MAUI CENTRAL VALLEY-
WINDWARD HALEAKALA-LEEWARD HALEAKALA-KONA-SOUTH BIG ISLAND-
BIG ISLAND NORTH AND EAST-KOHALA-BIG ISLAND INTERIOR-
345 PM HST TUE MAR 8 2016

...GUSTY NORTH TO NORTHEAST WINDS EXPECTED THROUGH WEDNESDAY...

A FAST-MOVING COLD FRONT CONTINUES TO MOVE DOWN THE ISLAND
CHAIN...PASSING OVER MAUI COUNTY AND THE BIG ISLAND TONIGHT.

BEHIND THE FRONT...VERY COOL AND GUSTY NORTH TO NORTHEAST WINDS
WILL MOVE OVER THE ISLAND CHAIN. LOCALLY WINDY CONDITIONS WITH
STRONG GUSTS...ESPECIALLY OVER AND DOWNWIND OF HIGHER TERRAIN ARE
EXPECTED. IF YOU HAVE LOOSE OUTDOOR OBJECTS...YOU MAY WANT TO
CONSIDER SECURING THEM BEFORE THE ONSET OF THE STRONG WINDS.

Event by event

1 strong wind. Local standard time, as filed.

Strong Wind, Oahu South Shore

When
March 8, 8:08 PM HST
Where
Oahu South Shore forecast zone
Measured
48 kt (55 mph) estimated gust
Injuries
1 direct, 0 indirect
Reported by
Newspaper

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Hawaii in 2016Every state in 2016This day in weather historyWarnings in Hawaii, March 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 618247.